Skin reactions caused by diabetes medical devices

Background: The introduction of medical devices for diabetes patient, like glucose sensors, insulin pumps and infusion insulin sets, improved patients ‘management and quality of life. However, since their introduction into the market, several cutaneous side effects have been described.

Objective: To report the different skin disorders observed and described with these medical devices, mainly the sensitizing culprits.

Methods: An overview based on recent literature reports and my professional experience.

Results: Haematomas or infections have been described, but more recently, an important number of cases of irritant contact dermatitis (ICD) and allergic contact dermatitis (ACD) have been reported. Different sensitizers have been identified and confirmed by chromatographic analyses to date i.e., ethyl cyano acrylate, isobornyl acrylate (IBOA), N-N dimethylacrylamide, colophonium, and more recently methylene (tert-butyl-methylphenol) monoacrylate. Mainly resins and glues. IBOA remains the most frequent one. Also, it has been observed that some patients presented post inflammatory hyperpigmentation and conversely, acquired leukoderma, following sensitization to one of these medical devices probably due the presence of hydroquinone monomethyl ether. Management of patient sensitized is complicated due the absence of the completed labelling of the devices.
Conclusions: Cutaneous side effects and in particular ACD is an increasingly common medical problem in diabetic patients due to their diabetes medical devices. It is therefore important to perform patch tests to determine the culprit sensitizers.